Tornadoes · United States · Nebraska · 2003

F0 tornado, Minatare, Nebraska, May 3, 2003

This F0 tornado ran 0.3 miles across Scotts Bluff County on May 3, 2003, touching down at 3:41 PM MDT and reaching 90 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 3, 2003
Touchdown
3:41 PM MDT (21:41 UTC)
Path length
0.3 miles (0.5 km)
Path width
90 yards (82 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Scotts Bluff County
Touchdown point
41.850, -103.500
Lift-off point
41.850, -103.500
Record number
378

What the Weather Service recorded

Nearly stationary tornado reported along Stonegate Road. Cow shed destroyed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
21:11 UTC21:45 UTCSevere Thunderstorm WarningCYS
21:47 UTC22:15 UTCTornado WarningCYS
23:35 UTC00:15 UTCTornado WarningCYS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at May 3, 1:40 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, May 3, 1:40 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT SAT MAY 3 2003

.SHORT TERM...LEFT FRONT QUADRANT OF JET EDGES INTO EXTREME SOUTHERN
PORTION OF CWA THIS EVENING...THEN SINKS SOUTHEAST OF THE AREA
TONIGHT.  A SHORTWAVE WILL CONTINUE TO MOVE ACROSS THE FORECAST AREA
THIS EVENING IN SOUTHWEST UPPER FLOW.  AN UPPER LOW THEN DEVELOPS
OVER NORTHEAST WYOMING SUNDAY MORNING AND MOVES INTO THE PLAINS
DURING THE DAY.  FLOW ALOFT OVER THE CWA BECOMES NORTHWEST SUNDAY.
AT THE SURFACE...LOW PRESSURE OVER NORTHEAST WYOMING MOVES INTO
SOUTH DAKOTA EARLY SUNDAY...WITH ANOTHER STRONGER SURFACE LOW
DEVELOPING OVER NORTHEAST COLORADO...WHICH WILL MOVE INTO
KANSAS/NEBRASKA SUNDAY.  THE LOW TO THE NORTH WILL DRAG A WEAK COLD
FRONT ACROSS THE AREA TONIGHT AND SUNDAY.  SURFACE WINDS WILL BECOME
WEST ACROSS THE WYOMING PORTION OF THE CWA THIS EVENING.  SOUTHERLY
WINDS IN THE PANHANDLE WILL BECOME WEST TO NORTHWEST SUNDAY
MORNING.  WINDY CONDITIONS WILL DEVELOP SUNDAY AS THE
SHORTWAVE...UPPER LOW AND SURFACE LOWS MOVE EAST OF THE FORECAST
AREA.  A WIND ADVISORY MAY BE NEEDED FOR SUNDAY FOR THE
PANHANDLE...BUT WILL LET MID SHIFT DETERMINE.  LOW LEVEL MOISTURE
WILL CONTINUE TO DECREASE ACROSS THE AREA WITH THE EXCEPTION OF THE
SOUTH CENTRAL MOUNTAINS.  MID LEVEL MOISTURE WILL BE PRESENT THROUGH
THE PERIOD.  LIS WILL BE AROUND -6 IN THE PANHANDLE THIS
EVENING...THEN DECREASE AS THE EVENING PROGRESSES.  WILL GO WITH
ISOLATED SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS THE WYOMING
PORTION OF THE CWA AND SCATTERED IN THE NEBRASKA PANHANDLE.  SOME
STORMS MAY BE SEVERE IN THE NEBRASKA PANHANDLE FROM LATE THIS
AFTERNOON THROUGH THIS EVENING.

.LONG TERM...BY SUNDAY EVENING THE UPPER LOW WILL BE OVER SOUTH DAKOTA
OR NEBRASKA AND THEN MOVE SLOWLY EAST AS IT MOVES INTO THE MEAN RIDGE
POSITION.  A BRIEF REX BLOCK WILL KEEP THE SYSTEM OVER THE PLAINS
AND AFFECTING THE CWA SUNDAY NIGHT AND INTO MONDAY.  AN APPROACHING
SHORTWAVE TROUGH WILL GET CLOSE ENOUGHT MONDAY AND MONDAY NIGHT TO
GIVE IT A NUDGE EAST.  THE FEATURE IS KEPT FURTHER WEST BY THE AVN
...OVER SOUTH CENTRAL SOUTH DAKOTA 00Z MONDAY...BUT ITS SURFACE
REFLECTION IS FURTHER EAST THAN THE POSITION FROM THE ETA.  THE NET
RESULT WILL BE A TIGHT NORTHWEST GRADIENT OVER THE CWA...CONTINUING
THE STRONG WINDS THROUGH SUNDAY NIGHT.  THE HIGHER POPS THROUGH
MONDAY WILL CONTINUE TO BE OVER THE NORTHEAST PART OF THE CWA...IN
THE CYCLONIC FLOW AROUND THE LOW AND OVER THE MOUNTAINS DUE TO
OROGRAPHICS.  THERE WILL LIKELY ALSO BE BANDED PRECIPITATION IN THE
FAVORED KEAN TO KIML AREA.  THE CWA WILL THEN BE BETWEEN SYSTEMS FOR
TUESDAY WITH STRONGER WESTERLY FLOW ALOFT TO OUR SOUTH.  WILL KEEP
LOW POPS FOR THE AFTERNOON AND EVENING HOURS.  BOUNDARY LAYER MOISTURE
INCREASES WEDNESDAY AFTERNOON AND WITH A SHORTWAVE TROUGH MOVING
OVER THE AREA IN THE SOUTHWEST FLOW ALOFT...A SCATTERED COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD FORM.  DIFFERENCES THEN EXIST FOR
THE THURSDAY THROUGH SATURDAY TIME PERIOD AS THE GFS NOW DEPICTS AN
UPPER LOW MOVING INTO THE WESTERN PART OF THE NATION UNDER THE
WESTERN CANADIAN UPPER LOW.  THIS IS A LARGE DEPARTURE FROM PREVIOUS
RUNS AND DIFFERS CONSIDERABLY FROM THE LATEST CANADIAN MODEL.  IF
GFS VERIFIES...A LATE SPRING SNOWSTORM COULD TAKE PLACE FRIDAY NIGHT
AND SATURDAY MORNING.  FOR NOW WILL KEEP POPS IN THE SCATTERED
CATEGORY.

.CYS...
WY...NONE.
NE...NONE.

KMD/WEILAND
Hazardous weather outlook, May 3, 10:25 AM MDT, 5 hours 16 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-041115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 AM MDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS
AFTERNOON AND PERSIST INTO THE EVENING.

THE THUNDERSTORMS OVER THE NEBRASKA PANHANDLE WILL RAPIDLY DEVELOP
THIS AFTERNOON AND MAY BECOME SEVERE.  THIS WILL BE DUE TO LINGERING
MOISTURE...INCREASING INSTABILITY AND A PASSING UPPER LEVEL
DISTURBANCE.

A DEVELOPING SURFACE FRONT JUST WEST OF THE NEBRASKA PANHANDLE THIS
EVENING...PLUS INCREASING MOISTURE AND INSTABILITY AGAIN...COULD
CAUSE THUNDERSTORMS TO RAPIDLY INTENSIFY THIS EVENING.  LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AS A STORM SYSTEM MOVES EAST THROUGH THE DAKOTAS SUNDAY...STRONG
WINDS WILL SPREAD FROM SOUTHEAST WYOMING ACROSS THE WESTERN NEBRASKA
PANHANDLE.  GUSTS TO 45 MPH WILL BE POSSIBLE.

PEOPLE PLANNING TRAVEL OR OUTDOOR ACTIVITIES SUNDAY SHOULD BE
PREPARED FOR THE ONSET OF STRONG GUSTY WINDS. TRAVELERS IN
LIGHTWEIGHT OR HIGH PROFILE VEHICLES WILL BE PARTICULARLY AT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE
WESTERN NEBRASKA PANHANDLE.

COX/KMD
WCJIN-WYSE-WYNE

In the hours before

Local storm report, May 3, 3:15 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
315 PM MDT SAT MAY 3 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 AM    3 NE MITCHELL             NE   1.00 INCH HAIL
05/03/03   SCOTTS BLUFF                   HAIL COVERING GROUND

JK
Local storm report, May 3, 3:15 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE CHEYENNE, WY
315 PM MDT SAT MAY 3 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 PM    3 NE MITCHELL             NE   1.00 INCH HAIL
05/03/03   SCOTTS BLUFF                   HAIL COVERING GROUND

JK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

9.7 hours before the tornado, 221 km from the path. May 3, 2003.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -81901, lifted condensation level 2281 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 88 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-81901 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

2.3 hours after it, 221 km from the path. May 4, 2003.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 92 joules per kilogram, CIN -3, lifted condensation level 4151 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 7 square meters per square second, 0 to 6 km bulk shear 71 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
126 J/kg
Mixed-layer LCL
4151 m above ground
0-6 km bulk shear
71 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
10.3 K/km

Open this sounding in Storm Lab

The radar

The Cheyenne radar (KCYS), 134 km away, was scanning. The volume nearest the touchdown began at 21:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 3, 2003

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 34:00 PM MDTF0Morrill, NE0.140
May 35:57 PM CDTF0Stonewall, TX0.540
May 35:00 PM MDTF1Morrill, NE4.0100$100,000
May 35:34 PM MDTF1Scotts Bluff, NE8.0100$100,000
May 35:35 PM MDTF0Morrill, NE0.150
May 36:37 PM CDTF0Stonewall, TX0.140
May 37:11 PM CDTF0Haskell, TX0.510$1,000
May 37:20 PM CDTF0Haskell, TX1.0200
May 36:35 PM MDTF0Perkins, SD0.510
May 36:50 PM MDTF0Garden, NE0.310
May 38:10 PM CDTF2Haskell, TX4.0440$10,000
May 38:12 PM CDTF0Haskell, TX1.030

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.